Does The Pill Lower Sex Drive?

birth control, pill AP / file

The pill that ushered in the sexual revolution may have also thrown cold water on women's libido. Fifty years ago, on May 9th, 1960, the FDA announced the approval of oral contraception. The birth control pill allowed women to control their reproductive cycle, delay childbearing, and develop careers. But it also may have the potential to disrupt sexuality by blocking normal hormonal surges that occur in a woman's cycle. Here's how.

The pill works by tricking the body into thinking it's already pregnant. The usual ovulation that occurs around mid-cycle is suppressed, along with hormonal changes that can contribute to a woman's sexual drive. Gynecologist Dr. Rebecca Booth, author of The Venus Week, described to me the period just before ovulation: "The Venus Week is the 5-7 days in the female cycle when everything is aligned to help women look and feel their best. Our hair shines, our skin glows and we feel more attractive, focused and receptive to others. It is the window each month after the menstrual period when estrogen (the feel-good hormone) and testosterone (the hormone of desire) are at their peak. It is one of Mother Nature's gifts to us as women. When we are most likely to conceive, we look and feel our best, and our brains are primed for romance."

Oral contraceptives disrupt the normal mid-cycle surge of both estrogen and testosterone, a hormone that occurs in women as well as in men. Testosterone is made in the ovaries and adrenal glands and helps fuel female libido. As Dr. Booth adds, "It would be surprising for something designed intentionally to mute fertility hormonally (i.e., the pill) not to have a muting effect on desire - knowing what we know about the surge of testosterone and estrogen in the pre-ovulatory week (a.k.a. The Venus Week)."

Studies are mixed about whether oral contraceptives actually decrease libido in women. But a recent study of more than a thousand female medical students in Germany found that women using hormonal contraception were more likely to have sexual dysfunction than those using either no or non-hormonal contraception. Features of sexual dysfunction included problems with orgasm, desire, satisfaction, lubrication, pain, and arousal. The study was the largest of its kind but there were limitations in how it was conducted. More research is definitely needed.

What about the effect of oral contraception on the way women act and the way they are perceived by men? There is actually a serious study out of New Mexico reporting that tips given by men to lap dancers were significantly higher during the so-called "Venus Week" described by Dr. Booth - when women are most fertile - than at other times in the cycle. The authors postulate that the mechanism might include changes in body scent, facial attractiveness, body shape, and even language. But the mid-cycle boost in earnings only occurred in women not taking oral contraceptives. The implication is that by suppressing normal mid-cycle hormonal surges, birth control pills interrupted the normal mating dance.

Of course, nothing in medicine is simple - especially when it comes to sexuality. There are many possible reasons for a decrease in libido and sexual function, including fatigue, depression, anxiety, physical pain during intercourse, certain medications (such as beta blockers and selective serotonin reuptake inhibitor anti-depressants), medical problems like diabetes or low thyroid, and - of course - relationship problems. My sense is that given the large number of potential causes for sexual dysfunction, oral contraceptives play a relatively small role. But the possibility is worth knowing about. And if you're a well-rested, happy woman with no medical problems and a wonderful relationship whose love life took a dive after you started the pill, you and your doctor might consider alternatives.

For this week's CBS Doc Dot Com, I discussed the effect of the pill on female sexuality with sex therapist and sex educator Miriam Baker.


Watch CBS News Videos Online
  • Jonathan M.D.

Comments